New York, 2023

Damaging Winds in New York, July 4, 2023

July 4, 2023 · NWS ALY · 16 events in 7 counties and zones

The combination of an upper-level disturbance and nearby surface low and frontal boundary resulted in isolated showers and thunderstorms across portions of eastern New York on July 4, 2023. A few of these thunderstorms became severe producing downed trees and wires.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$5,000
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

The combination of an upper-level disturbance and nearby surface low and frontal boundary resulted in isolated showers and thunderstorms across portions of eastern New York on July 4, 2023. A few of these thunderstorms became severe producing downed trees and wires. A more concentrated area of damage occurred from the Rensselaer/Columbia County line southward to Styvesant. A NWS Storm Survey confirmed a straight line wind event occurred with winds estimated up to 100 mph causing widespread damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 4, 6:08 PM EST, 4 minutes earlier.

Area forecast discussion, Jul 4, 6:08 PM EST, 4 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
708 PM EDT Tue Jul 4 2023

.SYNOPSIS...
Isolated showers and thunderstorms will diminish
early this evening with patchy fog forming overnight. High pressure
builds in tomorrow with above normal temperatures. The heat and
humidity increases for Thursday, as the high drifts east of New
England, while a cold front slowly approaches from the west with
showers and thunderstorms for Friday.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Thunderstorms in the Lake George Saratoga Region to southern VT
are building south and will likely affect the Capital Region,
Rensselaer Plateau and northern Berkshires this evening before
weakening and dissipating later this evening. Adjusted rain
chances, sky cover and temperatures through tonight.

Some of the thunderstorms will contain heavy rain, gusty winds
and maybe some small hail. Midlevel lapse rates are around
6.5C/Km, which is helping the updrafts to get quite deep,
allowing for such strong thunderstorms.

PREVIOUS DISCUSSION:
The mid and upper level trough axis continues to move east of
eastern NY across New England this afternoon. A sfc wave moving
along a boundary near NJ and eastern New England continues to
move east/northeast. Some isolated showers and thunderstorms
continues over NW CT and near the I-84 corridor. Other
showers/isolated thunderstorms continue northwest of the Capital
Region near or over the higher terrain. Even though MLCAPE
values are in the 1000-2000 J/kg range with PWATs 1.4-1.8"
(couple STD DEVs above normal), any convection has been hard
pressed to form due to lack of shear (less than 20 KT in the 0-6
km layer). Some locally heavy downpours are possible in humid
air mass with dewpts in the 60s to around 70F. However, the
threat for even isolated flash flooding is diminishing. See our
latest hydro discussion with further details.

The loss of the max diurnal heating should allow the isolated
showers and thunderstorms to shrivel and diminish quickly
between 6-8 pm. The stage will be set for the firework displays
tonight. It will be a muggy night still with lows falling into
the 60s with some upper 50s over the mtns. Some moisture left in
the boundary coupled with clearing skies and light to calm
winds as high pressure builds will let widespread patchy
radiational fog and mist to form. Some locally dense. Fog was
added to the forecast overnight.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
Tomorrow...Low and mid level heights increase a lot as ridging
builds in. High pressure builds in from the Ohio Valley and
southeast Ontario. A isolated thunderstorm is still possible
especially over the higher terrain, it will remain moderately
humid as dewpoints remain in the 60s. H850 temps will be
running a little below normal, as highs may get into the upper
80s to around 90F in the valleys with upper 70s to mid 80s over
the hills and mtns. An isolated heat index or two may reach the
mid 90s in the valleys, but no headlines will be necessary. Any
thunderstorm over the higher terrain may yield a burst of
rainfall, but no severe threats are anticipated.

Quiet weather returns Wed night with the sfc anticyclone moving
over NY and New England with mostly clear skies and calm winds.
Radiational mist/fog may form again. Lows fall off into the 60s
with some 70F readings in the Hudson River Valley.

The ridge amplifies over the NY and New England with a hot and
humid weather expected on Thursday. H850 temps will be +1 to +2
STDEVs above normal beneath the ridge based on the latest
NAEFS. Max temps in the upper 80s to lower 90s will be possible
in the valley areas with upper 70s to mid 80s over the higher
terrain. Some of the heat indices when combining the heat with
the humidity will likely yield 95-99F readings in portions of
the Hudson and Mohawk River Valley. Heat Advisories may be
needed. We will add that to the HWO.

Thu night into Friday...another sultry night is expected Thu
night ahead of an approaching upper trough and cold front from
southeast Canada and the Great Lakes Region. A pre-frontal
trough may kick off a few showers or an isolated thunderstorm
near the western Adirondacks after midnight. Lows will be in the
60s to around 70F. Falling heights occur ahead of the cold front
with some low-level convergence. The better upper level dynamics
lift north and east into Quebec. However, enough instability
with some optimal shear may allow for some stronger storms
across parts of the region. We kept PoPs likely range for
showers with a chance of thunderstorms and we will iron out the
convective details later in time. Highs will be similar to THU
with some indices still in the mid 90s in the major valley areas
as dewpts remain in the 60s to lower 70s.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
A warm, humid and unsettled weather pattern will set-up for the
upcoming weekend over much of the Northeast as a ridge of high
pressure remains positioned off the East Coast with a longwave
trough over Ontario, Canada and Ohio Valley. A slow moving surface
boundary approaches eastern NY and western New England from the west
Saturday into Saturday night but the best upper level forcing
remains displaced to the west so we only show chance POPs for
Saturday afternoon for the entire area. Showers and storms should
diminish with the lose of daytime heating heading into Saturday
night so trended POPs downward.

Sunday into Monday will feature the greatest chances for showers and
storms as the upper level trough tracks eastward and over our
forecast area. The surface boundary will likely still be overhead as
the off shore ridge prevents the boundary from exiting. The upper
level trough should provide enough forcing for ascent while the
surface boundary should help focus and organize the storms. We
therefore placed high chance POPs Sunday and even low end likely
POPs Monday during the afternoon peak heating hours. There are still
some discrepancies on the strength of the upper level shortwave with
guidance indicating the potential for a rather compact shortwave.
Should the shortwave end up being stronger, shower and storm
coverage will likely be more widespread which is why we trended POPs
towards likely. Storms will be capable of producing heavy downpours
as well given high PWATs.

Guidance is in decent agreement that the upper level trough and even
surface boundary track eastward into New England by Tuesday which
should trend POPs downward as upper level flow shifts to the west
and advects in drier air. However, given the this is a Day 7
forecast, we maintained chance POPs since the exact timing is still
uncertain and if the trough and sfc boundary are slower to exit, we
may still have some showers/storms to contend with.
Otherwise, daytime high temperatures for Saturday and Sunday
will be slightly above normal with highs in the mid to upper 80s
along with humid conditions making it feel even warmer. Then,
temperatures trend a bit cooler for Monday and more likely
Tuesday (closer to seasonable levels)as the sfc boundary tracks
to our east and a somewhat cooler/drier air mass advects into
the area.

&&

.AVIATION /23Z TUESDAY THROUGH SUNDAY/...
Through 18z Wednesday...Low clouds that were around earlier this
morning have lifted, with VFR conditions at ALB/GFL and MVFR cigs at
POU/PSF. Scattered showers and thunderstorms are currently tracking
across the region and will be around through most of the afternoon
and early evening. Best chance for showers or a storm is south and
east of ALB, so will include VCSH groups for ALB/GFL and tempo
groups for PSF/POU this afternoon for thunderstorms. Any storms
could lead to IFR vsbys and MVFR cigs, but otherwise mainly VFR
conditions expected this afternoon.

Showers and storms diminish this evening, with VFR conditions
expected through around midnight. After midnight, clearing skies and
calm winds will allow for fog to develop, especially for areas that
received rain today. Confidence is high enough at GFL/PSF to put IFR
or lower cigs/vsbys in the TAFs already and borderline IFR
conditions at ALB/POU where confidence is not quite as high. Fog
should burn off by around 12z, with a return to VFR conditions
through the rest of the TAF period.

Winds will generally be light and variable this afternoon at 5 kt or
less, except briefly higher gusts to 30 kt are possible if any
stronger storms move right over the terminals. Winds tonight become
calm, then remain light and variable through the day tomorrow.

Outlook...

Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: Low Operational Impact. Slight Chance of SHRA...TSRA.
Thursday Night: No Operational Impact. NO SIG WX.
Friday: Moderate Operational Impact. Chance of SHRA...TSRA.
Friday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Saturday: Moderate Operational Impact. Chance of SHRA...TSRA.

&&

.HYDROLOGY...
The threat for flash flooding is diminishing. Isolated
thunderstorms south and east of the Capital Region may produce
an isolated flash flood prior to dusk due to intense rain rates
or training. Otherwise, main stem rivers, streams, rivers,
creeks, brooks and other bodies of water will begin to recede possible,
but any occurrence would be isolated to scattered in nature. We
will continue to monitor conditions closely throughout today
but have held off on a Flood Watch at this time.tonight into
tomorrow from the recent rainfall.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...Wasula
NEAR TERM...NAS/Wasula
SHORT TERM...Wasula
LONG TERM...Speciale
AVIATION...Speciale
HYDROLOGY...
Hazardous weather outlook, Jul 4, 3:01 PM EST, 3 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
401 PM EDT Tue Jul 4 2023

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-051100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
401 PM EDT Tue Jul 4 2023

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, eastern New York and southern Vermont.

.DAY ONE...Tonight.

Isolated thunderstorms are expected especially for areas south and
east of Albany into early this evening. Showers and thunderstorms
could result in locally heavy downpours that could cause ponding of
water and poor drainage and urban flooding. An isolated flash flood
is possible south of Interstate 90.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Heat indices may reach the mid and upper 90s in the Hudson and Mohawk
Valleys on Thursday. Heat Advisories may be needed later in time.

There is a chance of thunderstorms Friday through Sunday, mainly
during the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 4, 3:51 PM EST, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Albany NY
451 PM EDT Tue Jul 4 2023

NYZ042-043-042145-
Northern Washington NY-Northern Warren NY-
451 PM EDT Tue Jul 4 2023

...A strong thunderstorm will impact portions of northeastern Warren
and northern Washington Counties through 545 PM EDT...

At 451 PM EDT, Doppler radar was tracking a strong thunderstorm near
Crown Point Center, or 22 miles north of Whitehall, moving southeast
at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Whitehall, Hague, Rogers Rock Campground, Eagle Point Campground,
Bolton Landing, Huletts Landing, Scaroon Manor Public Campground,
Putnam, Mount Hope, Bolton, Wright, Shelving Rock, South Bay, Chipman
Point, Starbuckville, Putnam Station, South Bay Village,
Pottersville, Snody Dock and Sabbath Day Point.

This includes Interstate 87 between exits 24 and 25.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4377 7335 4364 7343 4362 7342 4359 7343
      4357 7339 4362 7337 4363 7330 4358 7330
      4356 7326 4353 7324 4343 7361 4376 7384
      4381 7338
TIME...MOT...LOC 2051Z 335DEG 16KT 4388 7355

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

NAS
Special weather statement, Jul 4, 5:32 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Albany NY
632 PM EDT Tue Jul 4 2023

NYZ041-049-050-053-054-084-VTZ013-042330-
Western Rensselaer NY-Eastern Schenectady NY-Eastern Rensselaer NY-
Southern Washington NY-Southern Saratoga NY-Northern Saratoga NY-
Bennington VT-
632 PM EDT Tue Jul 4 2023

...Strong thunderstorms will impact portions of northeastern
Schenectady, Saratoga, southern Washington, northern Rensselaer and
northwestern Bennington Counties through 730 PM EDT...

At 631 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Salem to Rock City Falls. Movement was
southeast at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Schenectady, Clifton Park, Saratoga Springs, Scotia, Mechanicville,
Hoosick Falls, Arlington, Salem, Niskayuna, Ballston Spa, Shaftsbury,
Cambridge, Greenwich, Round Lake, Galway, East Glenville, Burnt
Hills, Rock City Falls, Country Knolls and North Ballston Spa.

People attending Saratoga Performing Arts Center (SPAC) should seek
safe shelter immediately!

This includes the following highways...
 Interstate 890 between exits 4b and 4c.
 Interstate 87 between exits 8A and 16.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4297 7301 4280 7395 4315 7410 4331 7328
      4304 7300
TIME...MOT...LOC 2231Z 328DEG 12KT 4316 7331 4305 7394

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

NAS

The radar

The Albany radar (KENX), 66 km away, was scanning. The volume nearest the first event began at 23:09 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
July 4, 6:12 PM EST
Where
Washington County, 1.68 mi S of Oak Hill
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.956, -73.434

Trees and wires were downed on King Road and Route 67. One tree fell onto a house.

Thunderstorm Wind, Saratoga

When
July 4, 6:25 PM EST
Where
Saratoga County, West Charlton
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
42.970, -74.030

Multiple trees were downed on Route 147 between Galway and Glenville.

Thunderstorm Wind, Montgomery

When
July 4, 6:48 PM EST
Where
Montgomery County, 1.44 mi NNE of Amsterdam
Measured
40 kt (46 mph) estimated gust
Crop damage
$1,000
Reported by
Trained Spotter
Coordinates
42.947, -74.165

Large branches were downed near the corner of Regina Lane and Bylina Lane in the City of Amsterdam.

Thunderstorm Wind, Albany

When
July 4, 7:12 PM EST
Where
Albany County, 0.85 mi ESE of Westmere
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.696, -73.864

Wires were downed on a shed near Velina Drive in Guilderland.

Thunderstorm Wind, Rensselaer

When
July 4, 7:43 PM EST
Where
Rensselaer County, 1.11 mi N of Schodack Lndg
Measured
60 kt (69 mph) estimated gust
Reported by
Department of Highways
Coordinates
42.496, -73.767

Route 9J and Knickerbocker Road were closed due to multiple downed trees.

Thunderstorm Wind, Albany

When
July 4, 7:45 PM EST
Where
Albany County, 1.65 mi ESE of Coeymans Hollow
Measured
45 kt (52 mph) estimated gust
Crop damage
$2,000
Reported by
911 Call Center
Coordinates
42.461, -73.870

A tree and wires were downed on Biechman Road in the Town of Coeymans.

Thunderstorm Wind, Albany

When
July 4, 7:45 PM EST
Where
Albany County, 0.51 mi SE of Coeymans
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.475, -73.793

Multiple trees were downed on Main Street in Coeymans.

Thunderstorm Wind, Albany

When
July 4, 7:45 PM EST
Where
Albany County, 0.37 mi SSE of Ravena
Measured
45 kt (52 mph) estimated gust
Crop damage
$2,000
Reported by
911 Call Center
Coordinates
42.465, -73.817

A tree was leaning on wires at Oakbrook Manor along Route 9W in Ravena.

Thunderstorm Wind, Greene

When
July 4, 7:52 PM EST
Where
Greene County, 0.51 mi E of New Baltimore
Measured
60 kt (69 mph) estimated gust
Reported by
Department of Highways
Coordinates
42.450, -73.790

Route 144 was closed along the Albany and Greene County line near New Baltimore due to multiple downed trees.

Thunderstorm Wind, Columbia

When
July 4, 7:52 PM EST to 8:03 PM EST
Where
Columbia County, 3.17 mi N of Poolsburg to 1.26 mi NNE of Stuyvesant
Measured
87 kt (100 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
42.476, -73.766

The National Weather Service in Albany, New York surveyed damage west of Route 9 across southwestern Rensselaer County and northwestern Columbia County. Across this area, damage was consistent with straight line winds. There were at least three areas of concentrated damage where a majority of trees were felled. Two were along NY Route 9J north of Styvesant where long segments of the road were completely buried in debris. Another was near the intersection of Ridge Road and Requa Road southeast of Schodack Landing.

Some notable damage included trees down on houses and wires, some siding removed from one house and the metal roof of a barn peeled back. Large fields of corn were flattened and a metal flag pole was bent. One resident reported their wooden furniture blown off the porch and a canvas carport lifted by the wind and deposited about a quarter of a mile away. At the Hook Boat Club, falling trees damaged campers and boats. Additionally, the CSX freight line was shut down in this area due to fallen trees.

Estimated peak winds were 100 mph with a damage path of about 5.4 miles and a width of 1.75 miles.

Thunderstorm Wind, Columbia

When
July 4, 7:56 PM EST
Where
Columbia County, 1.08 mi NNE of Niverville
Measured
60 kt (69 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.443, -73.659

Multiple trees and wires were downed in Niverville.

Thunderstorm Wind, Columbia

When
July 4, 7:56 PM EST
Where
Columbia County, 0.69 mi N of Stuyvesant
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.390, -73.780

A tree was downed along Route 9J in Stuyvesant.

Thunderstorm Wind, Columbia

When
July 4, 8:02 PM EST
Where
Columbia County, 0.69 mi S of Kinderhook
Measured
60 kt (69 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.390, -73.700

Multiple trees were downed in Kinderhook.

Thunderstorm Wind, Columbia

When
July 4, 8:05 PM EST
Where
Columbia County, 1.53 mi E of Stuyvesant Falls
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
42.370, -73.700

Tree limbs were downed on Route 9H near Stuyvesant Falls.

Thunderstorm Wind, Columbia

When
July 4, 8:16 PM EST
Where
Columbia County, 0.69 mi S of Omi
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.310, -73.680

Trees were downed on George Road in the Town of Ghent.

Thunderstorm Wind, Columbia

When
July 4, 8:20 PM EST
Where
Columbia County, 1.47 mi SSW of Omi
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.300, -73.690

Wires were downed on Orchard Road in the Town of Ghent.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2023Every state in 2023This day in weather historyWarnings in New York, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1113496, 1113497, 1113498, 1113499, 1113500, 1113502, 1113504, 1113505, 1113517, 1113541, 1113711, 1113712, 1113713, 1113714, 1113715, 1113716.